MAUDE Adverse Event Report: RICHARD WOLF GMBH HF CONNECTION CABLE MONO L 3M

RICHARD WOLF GMBH HF CONNECTION CABLE MONO L 3M
Model Number 8106.033
Medical Device Problem Codes Break (1069); Fire (1245); Smoking (1585); Sparking (2595)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional attempts will be made to collect device information from the user facility.(b)(4) considers this matter open.Follow-up reports will be submitted as required.
 
Event or Problem Description
On january 25, 2019, (b)(4) received medwatch report.The following information was provided: during the procedure, smoke, a spark, and a flame were observed coming off the bovie cord where it connects to the hand piece.After the flame, the bovie cord broke in half.Earlier in the case the staff and surgeon questioned the performance of the bovie/suction.They felt that it may not have been working properly.As soon as the registered nurse (rn) at the field observed the flame, they stated to everyone in the room "fire" and then doused the bovie cord with the saline from their back table (as per protocol).The cord was removed for the field and sequestered.A new cord was placed on the field and the procedure was completed.After the procedure, the bovie machine, bovie pads, and the drapes were all removed and sequestered.There was no patient injury reported.The suspect medical device reported in the medwatch report was the suction tube (part number 8291.102/lot number 256s13).What was the original intended procedure? mediastinoscopy.What problem did the user have? device failed.Is this a laboratory device or laboratory test? no.In addition, to the medwatch report, (b)(4) two additional notifications regarding this incident.On (b)(6) 2019, (b)(4) regulatory department received a call from an employee at a different (b)(6) facility.They reported that a fire had occurred involving a hf connection cable (part number 8106.033) at a sister facility.It was later confirmed that this incident was the same incident reported in medwatch report.Additionally, on january 28, 2019, (b)(4) customer service representative received a call from a richard wolf sales representative, the following was reported: the cable (part number 8106.033/lot number unknown) separated near the generator side at the plastic connector and caught on fire.Will the device be returned? yes.Was the device being used during a procedure when the issue occurred? yes.Specifically, was the device being used on a patient when the issue occurred? yes.Was there any injury or illness to patient or other personnel due to issue? unknown.Did the issue cause a delay in the procedure being performed that put the patient at risk? unknown.Was there a similar back-up device available for use? unknown.Was the scheduled procedure completed? unknown.How was the patient anesthetized? unknown.During follow up with the customer, the following information was provided: was the cable checked for damage, specifically, for brittleness or cracks, worn plug, or separation of the plug prior to use? yes, visual inspection.Was the cable previously repaired? no.Was the cable modified in any way? no.At what voltage was the cable being operated at? unknown.How are the cables reprocessed? as per oem recommendation.Two devices were involved in this incident: hf cable - part number 8106.033/serial number unknown.Suction tube - part number 8291.102/lot number 256s13 (mdr 1418479-2019-00005).
 
Additional Manufacturer Narrative
(b)(4).Warning! hf cables with defective, brittle or cracked insulation can cause burns to the user or patient.If the electrical line breaks, an arc can occur causing burns to the user or patient or start a fire, regardless of whether the insulation is also damaged or not.Never use or repair defective hf cables! always replace them.Do not modify hf cables! the uni/monopolar cables may be operated at a maximum recurrent peak voltage of 4000 vp and the bipolar cables at max.1000 vp.Important! when plugging and unplugging the hf cable, always hold the plug, never pull the hf cable.Do not place hf cables in parallel with other signal lines (e.G.Camera cable) to minimize the danger of interference from hf radiation.Richard wolf medical instruments corporation (rwmic) considers this case closed.In the event that rwmic receives additional information a follow up report will be submitted to the fda.
 
Event or Problem Description
User facility returned the device to rwmic on march 18, 2019, and the evaluation was completed by the manufacturer on april 24, 2019.Due to the natural wear within the last 18 years the strands within cable sheath are broken.The further energy supply inevitably led to the formation of an arc and thus the complete destruction of the cable.There are no manufacturing or material defects.

Brand Name
HF CONNECTION CABLE MONO L 3M
Common Device Name
HF CONNECTION CABLE MONO L 3M
Manufacturer (Section D)
RICHARD WOLF GMBH
pforzheimer street 32
knittlingen, 75438
GM  75438
MDR Report Key8368515
Report Number1418479-2019-00004
Device Sequence Number19266122
Product Code GEI
UDI-Device Identifier04055207000694
UDI-Public04055207000694
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K983236
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type User Facility
Report Source company representative,health
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial,Followup
Report Date (Section B) 01/25/2019
Report Date (Section F) 05/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8106.033
Device Catalogue Number8106.033
Device Lot Number04/01
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date01/25/2019
Device Age18 YR
Event Location Hospital
Date Report to Manufacturer05/16/2019
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer04/24/2019
Initial Report FDA Received Date02/25/2019
Supplement Report FDA Received Date05/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age89 YR
Date Report Sent to FDA05/16/2019